Wisconsin, 2017

Damaging Winds in Wisconsin, July 6, 2017

July 6, 2017 · NWS MPX · 2 events in 1 county or zone

Thunderstorms that occurred in east central Minnesota during the early morning hours of Thursday, July 6th, moved eastward into west central Wisconsin and produced isolated wind damage in northern Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that occurred in east central Minnesota during the early morning hours of Thursday, July 6th, moved eastward into west central Wisconsin and produced isolated wind damage in northern Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 6, 4:25 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 6, 4:25 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
525 AM CDT Thu Jul 6 2017

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 6 2017

It is a different scenario early this morning as compared to
previous mornings, as a well defined complex of storms moving
southeast across northwest, west central Minnesota, will spread
east-southeast across central Minnesota during the pre dawn
hours. The main forecast concern is the southern extent of these
storms as the core of the best instability remains across central
Minnesota. This could be a scenario that most of the action will
be confined to areas north of I-94 through 9 am, with little
action to the south. This is currently where likely percentages
are in the forecast. Further to the south, only isolated/scattered
storms will be possible, and mainly due to uncertainty of how far
south these storms move.

As in previous nights, the HRRR/RAP showed these complexes moving
southward into better instability, but weakened or dissipated and
the forecast was updated. This is somewhat different tonight as the
complex is much more organized and better wind shear in noted.
Therefore, confidence is rather high on this continuing to the east-
southeast this morning for areas mainly along and north of I-94.
After the storms move off to the east into eastern Wisconsin by
noon, the question is new development as a cold front sweeps across
the state during the afternoon. Currently, the best location of
storms redeveloping are in east central and south central Minnesota,
as well as west central Wisconsin. Further to the west, the front
would have moved through by noon, limiting any redevelopment. As for
severe aspects to the afternoon storms, based on the amount of shear
and instability forecast along the front, severe storms are likely,
especially after 3 pm as most of the model depict supercell
development in southeast Minnesota. Currently, SPC has an enhanced
risk of severe thunderstorms near KEAU, and a slight risk of severe
storms for the rest of west central Wisconsin, and a small area of
south central Minnesota.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Jul 6 2017

Little change in the long term period. By tomorrow, we will be in
deep northwesterly flow with much more comfortable dew points in
the mid 50s. An upper level shortwave trough will move through
northern MN and WI, embedded in the northwesterly flow. Did add a
slight chance to western WI for this activity as lapse rates
steepen in the afternoon.

Friday night through Saturday will bring subsidence to the region
and high pressure at the surface building in. Highs around 80
degrees with dew points remaining in the 50s are expected.

Sunday and Sunday night may be more active with the potential
still there for thunderstorms during the afternoon evolving into
an MCS capable of producing heavy rainfall. This is thanks to a
frontal boundary developing in the area and an upper level wave
coming along to help tap into the moisture and instability in the
warm sector. Will have to monitor this potential in the coming
days, still a lot of uncertainty 3+ days away.

After that activity moves through, it appears that the western
ridge will remain at bay so we will likely see temperatures close
to normal for the first half of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1101 PM CDT Wed Jul 5 2017

Clear skies at taf issuance time, with increasing potential for
thunderstorms overnight mainly north of I-94. More storms may
develop near EAU Thursday, but it appears the best chance will be
to the east across central Wisconsin.

KMSP...No concerns this evening. The risk of storms overnight
appears to be diminishing a bit, with the best chances north.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW at 10G15kts.
Sat...VFR. Wind S at 5 kts.
Sun...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 6, 4:20 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
520 AM CDT Thu Jul 6 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
520 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms will occur early this morning
in central Minnesota, and into portions of west central
Wisconsin.

Thunderstorms will likely redevelop this afternoon along a cold
front in southern Minnesota and west central Wisconsin. Some of
the storms will be severe with damaging winds and large hail.

The main area of concern is east of a line from Waseca to
Stillwater Minnesota, and New Richmond to Cumberland Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms from Sunday through Wednesday.
The risk of organized severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed in portions of east
central and south central Minnesota, as well as west central
Wisconsin this afternoon.

In the hours before

Special weather statement, Jul 6, 1:43 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
243 AM CDT THU JUL 6 2017

MNZ041-042-048-060815-
Pope-Douglas-Todd-
243 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE AND NORTHERN TODD COUNTIES...

At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ottertail to 6 miles southwest of
Barrett. Movement was southeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alexandria, Staples, Glenwood, Clarissa, Evansville, Eagle Bend,
Carlos, Bertha, Brandon, Lowry, Kensington and Hewitt.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 115.
 U.S. Highway 10 in Minnesota between mile markers 103 and 109.
 U.S. Highway 71 between mile markers 196 and 219.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4637 9485 4633 9467 4559 9537 4571 9576
      4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0743Z 304DEG 39KT 4641 9545 4583 9597

JLT
Special weather statement, Jul 6, 2:20 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
320 AM CDT THU JUL 6 2017

MNZ045-061115-
Kanabec-
320 AM CDT THU JUL 6 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kanabec...

At 319 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over northern Kanabec County.  Approximately 3 to 4
inches of rain has already fallen.

LOCATIONS IMPACTED INCLUDE...
Knife Lake and Warman.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4598 9306 4598 9313 4595 9314 4594 9331
      4616 9338 4616 9306
TIME...MOT...LOC 0819Z 180DEG 0KT 4608 9321

SPD
Special weather statement, Jul 6, 2:38 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT THU JUL 6 2017

MNZ041>043-048-049-060945-
Morrison-Stearns-Pope-Douglas-Todd-
338 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN POPE...TODD...NORTHWESTERN STEARNS AND NORTHWESTERN
MORRISON COUNTIES...

At 338 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to Long Beach. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Glenwood, Browerville, Brooten,
Motley, Randall, Swanville, Grey Eagle, Flensburg and Lake Osakis.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 111 and 134.
 U.S. Highway 10 in Minnesota between mile markers 114 and 139.
 U.S. Highway 71 between mile markers 157 and 197.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and west central Minnesota.

LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
      4627 9434 4623 9440 4618 9437 4616 9438
      4615 9429 4545 9508 4561 9550 4635 9466
TIME...MOT...LOC 0838Z 298DEG 31KT 4637 9458 4563 9541

SPD
Special weather statement, Jul 6, 3:41 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
441 AM CDT THU JUL 6 2017

WIZ014-061015-
Polk-
441 AM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POLK COUNTY...

At 441 AM CDT, a strong thunderstorm was located over Straight Lake
Wilderness State Park, or 29 miles southwest of Spooner, moving
southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Frederic, Luck, Balsam Lake, Milltown and Straight Lake Wilderness
State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4563 9257 4571 9237 4552 9216 4541 9245
TIME...MOT...LOC 0941Z 325DEG 8KT 4558 9239

SPD
Special weather statement, Jul 6, 3:47 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
447 AM CDT THU JUL 6 2017

MNZ044-049>052-057>059-061015-
Isanti-Benton-Sherburne-Mille Lacs-Kandiyohi-Stearns-Meeker-Wright-
447 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WRIGHT...
NORTHERN MEEKER...SOUTHWESTERN MILLE LACS...WEST CENTRAL ISANTI...
BENTON...NORTHERN SHERBURNE...SOUTHEASTERN STEARNS AND NORTHEASTERN
KANDIYOHI COUNTIES...

At 447 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bock to near New London. Movement was
southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton,
Becker, Cold Spring, Collegeville, Foley, Rockville and Paynesville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 150 and 184.
 U.S. Highway 10 in Minnesota between mile markers 165 and 195.
 U.S. Highway 169 between mile markers 172 and 190.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 140 and 146.

A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and east central Minnesota.

LAT...LON 4560 9319 4515 9467 4540 9511 4583 9395
TIME...MOT...LOC 0947Z 297DEG 41KT 4581 9356 4533 9497

SPD

The radar

The Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 10:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 6, 4:53 AM CST
Where
Polk County, 2.82 mi NNW of Frederic
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.706, -92.497

A tree was blown down on County Road W, near 34th Avenue in West Sweden.

Thunderstorm Wind, Polk

When
July 6, 4:56 AM CST
Where
Polk County, 0.64 mi E of Lewis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.720, -92.387

A tree was blown down north of Lewis, on 110th street, just south of Highway 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713646, 713644.